This 85-year-old woman had joined my list just after I joined the practice, so we had known each other for almost 30 years. She developed hypertension about 10 years ago, shortly followed by atrial fibrillation, and was taking warfarin, digoxin and bendroflumethizide.
About seven years ago, the patient was diagnosed with collagenous colitis after developing a nasty persistent diarrhoea. She was put on balsalazide and her symptoms resolved quickly. Around two weeks before this consultation, she had relapsed with diarrhoea, which I diagnosed as a further bout of colitis for which I re-prescribed balsalazide. Today she had come with both good and bad news. The diarrhoea had resolved, but a rash on the left side of her chest which had settled was now affecting both hands with peeling skin.
My first thought when I see a rash on the hands is that it might be something to do with contact – such as poor hand care or some sort of allergy – so my history taking focused on these areas.
• Contact dermatitis
• Irritant dermatitis
• Drug reaction
Allergic contact dermatitis causes an eczematous-type reaction, and there is a long list of possible causes – such as latex, cetoaryl alcohol (in cosmetics), colophony found in furniture polish or plants such as primula. This was a possibility, but she was unaware of any offending agents and said she’d never had an allergic reaction before.
Irritant dermatitis is not an allergic reaction, but is caused by the direct impact of chemicals on the skin. This may be exacerbated by handwashing and cold air in the winter, which has a drying effect on the skin. The skin becomes red, dry and will then become cracked. The skin here didn’t have this appearance.
The rash had started on her chest, which wouldn’t fit with it being an irritant or a contact dermatitis unless the agent that caused the problem had also been in contact with her chest. Drug rashes may manifest in many ways, such as erythema multiforme, acneiform eruptions and toxic erythema. They usually develop three to 10 days after exposure to the drug. This would fit well with the timing in this case.
The hidden clue
I looked backed in her notes to see what had happened seven years previously and saw that, shortly after taking the balsalazide, she had developed a hand dermatitis which at the time was thought to be irritant. She had stopped the medication at about the same time as her diarrhoea had settled.
Getting on the right track
It seemed a strong possibility that this was a drug eruption. One type of drug reaction that occurs in the same place on exposure is a fixed drug eruption. However, the rash appears as a plaque, sometimes with blistering. This wasn’t the case here, but on withdrawal of the drug and with the application of emollient, the rash resolved.
Dr Mike Wyndham is a GP in Edgware, north London